MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL

W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL
Catalog Number BXA117902A
Medical Device Problem Codes Break (1069); Device Dislodged or Dislocated (2923); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/29/2024
Type of Reportable Event Malfunction
Event or Problem Description
The following information was reported to gore: on (b)(6) 2024, the patient had an endovascular procedure to treat an aortoiliac aneurysm with a possible type 1 b endoleak on a previously implanted gore® excluder® aaa endoprosthesis (excluder).The excluder was implanted in 2022 and there are no ct images to confirm the endoleak.A gore® excluder® iliac branch endoprosthesis (ibe) was implanted without issue.In addition, a 11 mm x 79 mm gore® viabahn® vbx balloon expandable endoprosthesis (vbx stent graft) was intended for use in the right hypogastric artery as an extension of the ibe.It was reported that access was gained through the left brachial artery and a 0.035¿ cordis storq steerable guidewire was used.Reportedly, there was difficulty with advancement of vbx stent graft delivery catheter through a upsized 9 f cook introducer sheath, the excluder, the ibe, and the patient¿s tortuous anatomy.Consequently, the physician decided to remove the vbx stent graft delivery catheter prior to deployment to possibly use a 11 mm x 59 mm instead to have better trackability.It was noted, that when the physician pulled back on the vbx stent graft delivery catheter hub with normal force the catheter shaft broke where it connects to the hub (outside the patient).The physician then ran fluoroscopy and the vbx stent graft appeared to be dislodged from the balloon prematurely.The undeployed vbx stent graft was snared and the removed entirely without any further complications.The procedure was successfully completed by coiling the right hypogastric artery.The excluder and ibe remain implanted.There were no consequences to the patient related to this event.
 
Additional Manufacturer Narrative
H6 code c19: a review of the manufacturing records indicated the device met pre-release specifications.Cbas® heparin surface incorporates carmeda heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
A review of manufacturing records verified that the lot involved in this complaint met all pre-release specifications.Evaluation of received items: a) the cause for the difficulty with insertion cannot be determined and the failure mode cannot be confirmed in a laboratory setting.However, the broken delivery catheter shaft and stent dislodgement failure modes were confirmed.The mechanism appears to be consistent with the reported withdrawal of the undeployed delivery system through the introducer sheath.The distal directional shift of the balloon cover indicates force direction consistent with possible withdrawal through the sheath and sheath distal tip damage.Observed catheter damage and necking along with the confirmed separation of the hub from the dual lumen is consistent with withdrawal difficulty with possible resistance encountered.Presence of pebax within the hub indicates the bond between hub and dual lumen did not fail.Observed stent damage could be attributed to the dislodgement from delivery system and/or subsequent snaring during procedure as reported in complaint description.An attempt at replicating the incident to further understand the failure was not pursued because the state of the device is no longer representative of how it would have been received by the user.B) three device photos were submitted from the field for review.No device identifiers were visible in the images received.A vbx device appears intact with mounted endoprosthesis in one of the provided images though it is unknown when the image was taken.Delivery catheter shaft detachment at the shrink-sleeve interface is apparent in one of the images with visible catheter material in the hub.An image of the dislodged endoprosthesis demonstrates stent ring damage, including compression and apical flaring, consistent with procedural difficulty as reported.Investigation conclusions: the risk management file for the vbx device was reviewed and determined to be accurate and complete in relation to the complaint and associated investigation findings.No update is required.An assessment was completed to determine if the investigation findings warrant consideration for a capa, scar, and/or fir it was determined that no action is required.The reported primary failure mode, concerning an inability to advance the vbx device, could not be independently confirmed.The field reported advancement difficulty through an upsized introducer sheath and through previously implanted stents and tortuous patient anatomy.However, an independent assessment of cause could not be conducted with the returned device as the clinical conditions that may influence device advancement could not be replicated in a laboratory setting.Patient-related circumstances, including vessel tortuosity, could neither be confirmed nor dismissed for cause in relation to the reported advancement failure.The broken delivery catheter shaft was confirmed during evaluation of the returned device.The dual lumen catheter was returned with the hub assembly and attached shrink sleeve separated from the catheter at the junction of the catheter-shrink sleeve interface.Remnants of blue catheter material within the hub assembly indicated a pull force was applied with rupture of the catheter shaft.Observed catheter damage and necking along with the confirmed separation of the hub from the dual lumen is consistent with withdrawal difficulty with possible resistance encountered.The introducer sheath was reported and confirmed to be kinked with damage at the distal tip, further supporting withdrawal forces may have been imparted on the delivery catheter during device retraction.However, the root cause of the broken catheter shaft could not be determined with the available information.The cause for the kinked introducer sheath also could not be established.The reported endoprosthesis dislodgment is consistent with the condition of the returned vbx device.Balloon cover scrunches at distal end appear shifted in a distal direction consistent with dislodgement during withdrawal.However, neither the timing of occurrence nor root cause could be independently established with the available information.

Brand Name
GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS
Common Device Name
ILIAC COVERED STENT, ARTERIAL
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL ECHO RIDGE B/P
3250 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
vanessa rodriguez
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key19610890
Report Number2017233-2024-05053
Device Sequence Number6335211
Product Code PRL
UDI-Device Identifier00733132637768
UDI-Public00733132637768
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P160021
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/03/2026
Device Catalogue NumberBXA117902A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/25/2024
Supplement Report FDA Received Date09/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age76 YR
Patient SexMale